Bulletin of Mathematical Biology

, Volume 73, Issue 8, pp 1774–1793 | Cite as

Multiple Stable Periodic Oscillations in a Mathematical Model of CTL Response to HTLV-I Infection

Original Article


Stable periodic oscillations have been shown to exist in mathematical models for the CTL response to HTLV-I infection. These periodic oscillations can be the result of mitosis of infected target CD4+ cells, of a general form of response function, or of time delays in the CTL response. In this study, we show through a simple mathematical model that time delays in the CTL response process to HTLV-I infection can lead to the coexistence of multiple stable periodic solutions, which differ in amplitude and period, with their own basins of attraction. Our results imply that the dynamic interactions between the CTL immune response and HTLV-I infection are very complex, and that multi-stability in CTL response dynamics can exist in the form of coexisting stable oscillations instead of stable equilibria. Biologically, our findings imply that different routes or initial dosages of the viral infection may lead to quantitatively and qualitatively different outcomes.


In-host models HTLV-I infection CTL response Time delays Hopf bifurcation Multiple stable periodic solutions 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Asquith, B., & Bangham, C. R. M. (2007). Quantifying HTLV-I dynamics. Immunol. Cell Biol., 85, 280–286. CrossRefGoogle Scholar
  2. Bangham, C. R. (2000). The immune response to HTLV-I. Curr. Opin. Immunol., 12, 397–402. CrossRefGoogle Scholar
  3. Bangham, C. R. M. (2003). The immune control and cell-to-cell spread of human T-lymphotropic virus type 1. J. Gen. Virol., 84, 3177–3189. CrossRefGoogle Scholar
  4. Beretta, E., Carletti, M. et al. (2006). Stability analysis of a mathematical model of the immune response with delays. In Y. Iwasa, K. Sato, & Y. Takeuchi (Eds.), Mathematics for life science and medicine (pp. 179–208). Berlin: Springer. Google Scholar
  5. Beretta, E., & Kuang, Y. (2002). Geometric stability switch criteria in delay differential systems with delay dependent parameters. SIAM J. Math. Anal., 33, 1144–1165. MATHCrossRefMathSciNetGoogle Scholar
  6. Beretta, E., & Tang, Y. (2003). Extension of a geometric stability switch criterion. Funkcial. Ekvac., 46, 337–361. MATHCrossRefMathSciNetGoogle Scholar
  7. Burić, N., Mudrinic, M., & Vasović, N. (2001). Time delay in a basic model of the immune response. Chaos Solitons Fractals, 12, 483–489. MATHCrossRefGoogle Scholar
  8. Carletti, M., & Beretta, E. (2007). Numerical detection of instability regions for delay models with delay-dependent parameters. J. Comput. Appl. Math., 205, 835–848. MATHCrossRefMathSciNetGoogle Scholar
  9. Clark, L. H., Schlosser, P. M., & Selgrade, J. F. (2003). Multiple stable periodic solutions in a model for hormonal control of the menstrual cycle. Bull. Math. Biol., 65, 157–173. CrossRefGoogle Scholar
  10. Crauste, F. (2009). Delay model of hematopoietic stem cell dynamics: asymptotic stability and stability switch. Math. Model. Nat. Phenom., 4, 28–47. MATHMathSciNetGoogle Scholar
  11. Freedman, H. I., Tang, M. X., & Ruan, S. G. (1994). Uniform persistence and flows near a closed positively invariant set. J. Dyn. Differ. Equ., 6, 583–600. MATHCrossRefMathSciNetGoogle Scholar
  12. Gallo, R. C. (2005). History of the discoveries of the first human retroviruses: HTLV-1 and HTLV-2. Oncogene, 24, 5926–5930. CrossRefGoogle Scholar
  13. Gomez-Acevedo, H., & Li, M. Y. (2002). Global dynamics of a mathematical model for HTLV-I infection of T cells. Can. Appl. Math. Q., 10, 71–86. MATHMathSciNetGoogle Scholar
  14. Gomez-Acevedo, H., Li, M. Y., & Jacobson, S. (2010). Multi-stability in a model for CTL response to HTLV-I infection and its consequences in HAM/TSP development and prevention. Bull. Math. Biol., 72, 681–696. MATHCrossRefMathSciNetGoogle Scholar
  15. Gyllenberg, M., & Yan, P. (2009). Four limit cycles for a three-dimensional competitive Lotka–Volterra system with a heteroclinic cycle. Comput. Math. Appl., 58, 649–669. MATHCrossRefMathSciNetGoogle Scholar
  16. Hale, J. K., & Lunel, S. V. (1993). Introduction to functional differential equations. New York: Springer. MATHGoogle Scholar
  17. Hofbauer, J., & So, J. W. (1990). Multiple limit cycles for predator–prey models. Math. Biosci., 99, 71–75. MATHCrossRefMathSciNetGoogle Scholar
  18. Hofbauer, J., & So, J. W. (1994). Multiple limit cycles for three-dimensional Lotka–Volterra equations. Appl. Math. Lett., 7, 65–70. MATHCrossRefMathSciNetGoogle Scholar
  19. Hollsberg, P., & Hafler, D. A. (1993). Pathogenesis of diseases induced by human lymphotropic virus type I infection. N. Engl. J. Med., 328, 1173–1182. CrossRefGoogle Scholar
  20. Jacobson, S. (2002). Immunopathogenesis of human T-cell lymphotropic virus type I associated neurologic disease. J. Infect. Dis., 186, S187–S192. CrossRefGoogle Scholar
  21. Koup, R. A., Safrit, J. T., et al. (1994). Temporal association of cellular immune responses with the initial control of viremia in primary human immunodeficiency virus type 1 syndrome. J. Virol., 68, 4650–4655. Google Scholar
  22. Kubota, R., Osame, M., & Jacobson, S. (2000). Retrovirus: human T-cell lymphotropic virus type I associated diseases and immune dysfunction. In M. W. Cunningham & R. S. Fujinami (Eds.), Effects of microbes on the immune system (pp. 349–371). Philadelphia: Lippincott Williams & Wilkins. Google Scholar
  23. Lang, J., & Li, M. Y. (2010). Stable and transient periodic oscillations in a mathematical model for CTL response to HTLV-I infection. Preprint. Google Scholar
  24. LaSalle, J., & Lefschetz, S. (1961). Stability by Liapunov’s direct method. New York: Academic Press. Google Scholar
  25. Li, M. Y., & Shu, H. (2010). Global dynamics of a mathematical model for HTLV-I infection of CD4+ T cells with delayed CTL response. Preprint. Google Scholar
  26. Nowak, M. A., & May, R. M. (2000). Virus dynamics: mathematical principles of immunology and virology. Oxford: Oxford University Press. MATHGoogle Scholar
  27. Osame, M., Janssen, R., et al. (1990). Nationwide survey of HTLV-I-associated myelopathy in Japan: association with blood transfusion. Ann. Neurol., 28, 50–56. CrossRefGoogle Scholar
  28. Perelson, A. S., & Nelson, P. W. (1999). Mathematical analysis of HIV-I dynamics in vivo. SIAM Rev., 41, 3–44. MATHCrossRefMathSciNetGoogle Scholar
  29. Pilyugin, S. S., & Waltman, P. (2003). Multiple limit cycles in the chemostat with variable yield. Math. Biosci., 132, 151–166. CrossRefMathSciNetGoogle Scholar
  30. Seto, K., Abe, M. et al. (1995). A rat model of HTLV-I infection: development of chronic progressive myeloneuropathy in seropositive WKAH rats and related apoptosis. Acta Neuropathol., 89, 483–490. CrossRefGoogle Scholar
  31. Tang, Y., & Zhou, L. (2007). Stability switch and Hopf bifurcation for a diffusive prey–predator system with delay. J. Math. Anal. Appl., 334, 1290–1307. MATHCrossRefMathSciNetGoogle Scholar
  32. Wang, K., Wang, W., Pang, H., & Liu, X. (2007). Complex dynamic behavior in a viral model with delayed immune response. Physica D, 226, 197–208. MATHMathSciNetGoogle Scholar
  33. Wodarz, D., & Bangham, C. R. M. (2000). Evolutionary dynamics of HTLV-I. J. Mol. Evol., 50, 448–455. Google Scholar
  34. Wodarz, D., Nowak, M. A., & Bangham, C. R. M. (1999). The dynamics of HTLV-I and the CTL response. Immunol. Today, 20, 220–227. CrossRefGoogle Scholar

Copyright information

© Society for Mathematical Biology 2010

Authors and Affiliations

  1. 1.Department of MathematicsHarbin Institute of TechnologyHarbinP.R. China
  2. 2.Department of Mathematical and Statistical SciencesUniversity of AlbertaEdmontonCanada

Personalised recommendations